Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 130, NWS Denver/Boulder, CO

June 14, 20244 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 14, 2024, 1:52 PM MDT for 4 counties in Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2024, 1:52 PM MDT (19:52 UTC)
Expired
Jun 14, 2024, 2:30 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 399 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:29 PM MDT, 23 minutes earlier. Its key messages:

  • Numerous thunderstorms and a greater severe storm threat this afternoon
  • A return to hot and mainly dry weather this weekend into early next week.
  • Snowmelt producing minor impacts from high streams. Gradually diminishing flows next week.
Area forecast discussion, Jun 14, 1:29 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
129 PM MDT Fri Jun 14 2024

.KEY MESSAGES...

- Numerous thunderstorms and a greater severe storm threat this
  afternoon

- A return to hot and mainly dry weather this weekend into early
  next week.

- Snowmelt producing minor impacts from high streams. Gradually
  diminishing flows next week.

&&

.SHORT TERM /Through Saturday/...
Issued at 123 PM MDT Fri Jun 14 2024

A strong short wave trough will continue to provide lift for
showers and thunderstorms through this evening. The wave will then
move across eastern Colorado tonight and be east of the state for
Saturday. Showers and thunderstorms will track east across
Colorado this afternoon and early evening. With temperatures in
the lower 80s and dew point in the lower 60s, MLCAPE has climbed
to 2000 J/kg over the eastern plains. There may be just enough
shear for a couple supercell thunderstorms to form. However with
large scale ascent, expect storms to organize into a line as they
track east across the plains. Hail slightly larger than 2 inches
in diameter and wind gusts to 75 mph will be possible with the
stronger storms. Can't rule out a brief tornado over the northeast
plains where there is stronger low level winds (better shear).
The strong/severe storms will be east of the area by mid evening,
however a second round of showers and weak thunderstorms is
expected this evening as the trough tracks across the state.

For Saturday, weak ridging in the westerly flow aloft will follow
today's system. Temperatures warm back up into the lower 90s.
MLCAPE reaches 500 J/kg. Moisture decreases with dew points
falling into the 30s during the afternoon. We end up with just
enough moisture and instability for high-based showers and
possibly a few weak thunderstorms during the afternoon. Gusty
outflow winds will be the main impact from the showers and storms.
Any rainfall will light.
&&

.LONG TERM /Saturday night through Friday/...
Issued at 123 PM MDT Fri Jun 14 2024

Sunday will be the hotter day of the weekend as the mid-level
thermal ridge approaches the region. Much drier air aloft is also
expected, with increasing southwesterly flow aloft. There would
still be a slim chance of a couple of weak/high-based showers in
the afternoon but the continued drying should limit those chances.
High temperatures in this pattern should reach the mid 90s,
though recent GFS/ECM MOS products give highs closer to 100F. A
few models try to push in a weak front into the northeastern
plains - perhaps aided by a weak Denver cyclone - that could keep
temperatures a bit cooler across the Denver metro and adjacent
plains.

The heat is expected to continue into Monday. Deterministic and
ensemble models are in good agreement with the dry/southwesterly
flow pattern continuing. GFS/ECM 700mb temperatures are roughly
1-2C warmer than Sunday (near 20-21C), and while ensembles are
(unsurprisingly) a bit cooler, those temperatures still lie near
the 90-99th percentile of the CSFR climatology. Forecast highs
will again be short of record (100F) but should still rise into
the mid/upper 90s across most of the plains. Another frontal push
may keep temperatures a bit cooler than forecast but confidence
regarding if/where that front tracks is low.

An approaching trough axis should bring relief from the heat by
Tuesday and Wednesday with the axis of the thermal ridge shunted
off into the Great Plains. Though widespread precipitation isn't
expected, the increase in moisture should allow for at least
scattered showers and storms while high temperatures remain closer
to normal values.

Forecast solutions diverge towards the end of next week. The
general pattern looks well forecast, with ridging rebuilding
across the eastern U.S. with a series of shortwaves tracking
across the northern Rockies. There are differences in the
timing/location of these waves and with the strength of the
ridging to our east, but the pattern favors above normal
temperatures returning by late week.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1121 AM MDT Fri Jun 14 2024

Still on track for thunderstorms to track across northeast
Colorado this afternoon. For DEN, the best chance for storms looks
to be in the 21-23Z window. Gusty outflow winds, hail, and heavy
rain will be possible with the stronger storms. A second round of
showers and weak thunderstorms will be possible 02-06Z.

Saturday will begin with mostly clear skies. Isolated/scattered high
based gusty showers are expected to form after 20Z. Outflow winds
from the showers will likely produce a wind shift or two after 21Z
Saturday.

&&

.FIRE WEATHER...
Issued at 123 PM MDT Fri Jun 14 2024

Elevated to critical fire weather conditions are possible Sunday
and Monday with well above normal temperatures and drying humidity
values. Increasing flow aloft will lead to gusty winds, especially
across the high country on both days, with lighter speeds across
the plains. Main question is just how dry we'll get. Models
attempt to push a weak surface cold front or two into the
northeast plains on Sunday and/or Monday, with dew points
remaining in the 50s north of the front. There are also additional
uncertainties regarding fuels status across our forecast area.
RAWS-based ERC/Fuel Moisture charts suggest that the recent warm
spells have dried things out, but are generally near or just below
normal.

&&

.HYDROLOGY...
Issued at 123 PM MDT Fri Jun 14 2024

Precipitable water values of 1 to 1.5(in) and dew points around
60F degrees will provide ample moisture for thunderstorms to
produce heavy rainfall. Where storms remain station or track over
the same area, flooding will be possible.

Elevated flows continue in the mountain streams, with Flood
Advisories remaining in effect for the streams above Granby and
Grand Lake. Remain alert of the dangers of water that is running
high and cold. Flows are expected to gradually decrease next week
as the peak snowmelt is passing by.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...Hiris
AVIATION...Meier
FIRE WEATHER...Hiris
HYDROLOGY...Meier
Hazardous weather outlook, Jun 14, 10:35 AM MDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Fri Jun 14 2024

COZ030>051-151645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Fri Jun 14 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and storms will occur this
afternoon. Storms first form over the mountains and foothills
around noon and the progress eastward through the afternoon hours.
Storms may become severe east of the I-25 corridor producing
large hail, damaging wind gusts up to 65 mph, and heavy rainfall.
Localized flooding will also be possible where prolonged rainfall
occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and mainly dry weather will return to the forecast area this
weekend with temperatures climbing back above 90 across the urban
corridor and plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Special weather statement, Jun 14, 12:16 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Denver CO
1216 PM MDT Fri Jun 14 2024

COZ034>036-141900-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1216 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT GILPIN...NORTHEASTERN CLEAR
CREEK...NORTHWESTERN JEFFERSON AND SOUTHWESTERN BOULDER COUNTIES
THROUGH 100 PM MDT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Idaho Springs, or 30 miles west of Denver, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idaho Springs, Nederland, Central City, Black Hawk, Rollinsville,
Blue Valley, Pinecliffe, Aspen Springs, Eldora, and Eldorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4003 10557 3996 10527 3965 10546 3969 10560
TIME...MOT...LOC 1815Z 194DEG 21KT 3974 10551

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 14, 12:25 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Denver CO
1225 PM MDT Fri Jun 14 2024

COZ048-050-141900-
Sedgwick County CO-Logan County CO-
1225 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN AND
NORTHWESTERN SEDGWICK COUNTIES THROUGH 100 PM MDT...

At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Twin Buttes, or 15 miles southwest of Chappell,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Logan
and northwestern Sedgwick Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4090 10274 4100 10285 4100 10254
TIME...MOT...LOC 1825Z 231DEG 25KT 4099 10272

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 14, 1:08 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Denver CO
108 PM MDT Fri Jun 14 2024

COZ034-036-141945-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
108 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GILPIN...
SOUTHEASTERN CLEAR CREEK AND NORTHWESTERN JEFFERSON COUNTIES THROUGH
145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brookvale, or 28 miles west of Denver, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Evergreen, Idaho Springs, Kittredge, Blue Valley, Brookvale, Bergen
Park, Floyd Hill, Indian Hills, and Aspen Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 10552 3973 10556 3983 10536 3956 10523
TIME...MOT...LOC 1908Z 247DEG 7KT 3963 10548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 14, 1:34 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Fri Jun 14 2024

COZ036-039-040-142000-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
134 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DOUGLAS AND
CENTRAL JEFFERSON COUNTIES THROUGH 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Creek, or 26 miles southwest of Denver, moving northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Highlands Ranch, southwestern Littleton, Roxborough
Park, Morrison, Tiny Town, Chatfield Reservoir, Buffalo Creek,
Conifer, Aspen Park, and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3936 10523 3944 10536 3966 10523 3954 10498
TIME...MOT...LOC 1934Z 211DEG 21KT 3943 10526

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 14, 1:46 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
146 PM MDT Fri Jun 14 2024

COZ036-040-041-142030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
146 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DOUGLAS AND
SOUTHWESTERN ARAPAHOE COUNTIES THROUGH 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, or 20 miles south of Denver, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Aurora, Centennial, Highlands Ranch, northwestern Parker,
Littleton, Englewood, Greenwood Village, Lone Tree, Roxborough Park,
Sheridan, Louviers, Castle Pines, and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3937 10500 3942 10511 3966 10501 3956 10473
TIME...MOT...LOC 1946Z 210DEG 21KT 3944 10502

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:07 PM MDTSpecial Weather StatementBOULarimer23 min
Jun 13, 9:42 PM MDTSpecial Weather StatementBOULarimer48 min
Jun 13, 10:27 PM MDTSpecial Weather StatementBOUWeld48 min
Jun 14, 12:16 PM MDTSpecial Weather StatementBOUGilpin44 min
Jun 14, 12:25 PM MDTSpecial Weather StatementBOUSedgwick35 min
Jun 14, 1:08 PM MDTSpecial Weather StatementBOUJefferson37 min
Jun 14, 1:34 PM MDTSpecial Weather StatementBOUJefferson26 min
Jun 14, 1:46 PM MDTSpecial Weather StatementBOUDouglas44 min
Jun 14, 2:26 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas15 min
Jun 14, 2:55 PM MDTSpecial Weather StatementBOUElbert50 min
Jun 14, 3:20 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan40 min
Jun 14, 3:38 PM MDTSevere Thunderstorm WarningBOULincoln14 min
Jun 14, 3:41 PM MDTSpecial Weather StatementBOUElbert49 min
Jun 14, 3:59 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan33 min
Jun 14, 4:00 PM MDTSpecial Weather StatementBOUPhillips45 min
Jun 14, 4:23 PM MDTSevere Thunderstorm WarningBOUPhillips52 min
Jun 14, 4:28 PM MDTSevere Thunderstorm WarningBOUWashington47 min
Jun 14, 4:30 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jun 14, 4:51 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jun 14, 5:14 PM MDTSpecial Weather StatementBOUWashington46 min
Jun 14, 5:15 PM MDTSevere Thunderstorm WarningBOUWashington32 min
Jun 14, 5:28 PM MDTFlash Flood WarningBOUPhillips2 hr
Jun 14, 5:32 PM MDTSevere Thunderstorm WarningBOULogan, Washington31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.